Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Tucson, AZ

July 16, 2004Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2004, 2:06 AM MST for Santa Cruz County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 2:06 AM MST (09:06 UTC)
Expired
Jul 16, 2004, 2:30 AM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 160906
SVRTWC
AZC023-160930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
206 AM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SANTA CRUZ COUNTY IN ARIZONA

* UNTIL 230 AM MST

* AT 200 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM MOVING TOWARD SONOITA AND OVER ELGIN. THIS STORM
  WAS PRODUCING VERY HEAVY RAINFALL AND DAMAGING WINDS IN EXCESS OF 
  60 MPH. MOVEMENT WAS NORTH AT LESS THAN 10 MPH. STRONGEST WINDS
  WILL BE JUST EAST OF SONOITA. 

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3150 11046 3173 11046 3173 11087 3153 11087

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:00 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 15, 9:00 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST THU JUL 15 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A
MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THIS WEEK. THE RISK OF
THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AS THE UPPER
HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY.
&&

.DISCUSSION...BUSY TIME TODAY...MUCH BETTER THUNDERSTORM COVERAGE
WITH BETTER MIXTURE OF MOISTURE AND SUNSHINE. EASTERLY IMPULSE UNDER
THE HIGH WILL LIKELY HELP KEEP STORMS COMING IN FROM NEW MEXICO
GOING OVERNIGHT IN SOME FORM. COULD EVENTUALLY BE REDUCED TO FIRING
ALONG THE OUTFLOW AT TIMES WITH 25 TO 40KTS COMING IN FROM THE EAST.

WITH HIGH CENTER RECONSOLIDATING FURTHER SOUTH OVER THE
WEEKEND...WELL SEE A SLIGHTLY DRIER FLOW OVER PORTIONS OF THE AREA
AS THE EASTERLIES AND EMBEDDED IMPULSES ARE PUSHED TO LOWER
LATITUDES FOR A FEW DAYS. WITH THE WEAK DRYING TREND AND PROXIMITY
OF THE HIGH...EXPECT TEMPERATURES TO CLIMB TO WELL OVER THE CENTURY
MARK MOST PLACES (UP 5 TO 8 DEGREES OVER RECENT DAYS). DRY IS A
RELATIVE TERM...AS WE WILL LIKELY MAINTAIN ENOUGH MOISTURE FOR A
LOW-GRADE MONSOON FORECAST WITH ISOLATED TO LOW SCATTERED COVERAGE
FOR SHOWERS AND THUNDERSTORMS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 15, 11:56 AM MST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1156 AM MST THU JUL 15 2004

AZZ019-029>035-160700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1156 AM MST THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THERE IS A HIGHER RISK OF SEVERE DOWNBURST WINDS WITH
LOCALIZED HEAVY RAIN TO THE EAST OF TUCSON TODAY...WITH AN HIGHER
RISK OF MORE WIDESPREAD VERY HEAVY RAINFALL WEST OF TUCSON.

DISCUSSION...A WEAK UPPER LEVEL DISTURBANCE...WHICH ORIGINATED FROM
SOUTHERN OKLAHOMA LAST NIGHT...WILL CONTINUE TO ROTATE EAST THROUGH
SOUTH CENTRAL NEW MEXICO ALONG THE BASE OF THE UPPER RIDGE TODAY...
AND EVENTUALLY WILL PUSH INTO THE FAR SOUTHEAST CORNER OF ARIZONA
LATER THIS AFTERNOON. THIS DISTURBANCE WILL ACT AS A TRIGGERING
MECHANISM FOR THUNDERSTORM INITIATION THIS AFTERNOON. IN ADDITION...
BOTH THE MID AND UPPER LEVEL HIGH CENTERS LOCATED OVER COLORADO THIS
MORNING WILL SHIFT SOUTHEAST TOWARDS THE TEXAS PANHANDLE. THIS WILL
ALLOW THE FLOW ALOFT TO BECOME DIFFLUENT...THUS ALSO AIDING
CONVECTIVE INITIATION. THIS DIFFLUENT AREA WILL PUSH INTO THE FAR
SOUTHEAST CORNER OF ARIZONA BY LATE THIS AFTERNOON...AND THEN WILL
SHIFT NORTHWEST INTO CENTRAL ARIZONA BY LATE THIS EVENING.

THE GOES-10 PRECIPITABLE WATER IMAGERY AND SURFACE OBSERVATIONS
INDICATED THAT LOCATIONS WEST OF TUCSON REMAIN VERY MOIST IN THE LOW
LEVELS...WITH AREAS EAST OF TUCSON BEGINNING TO SEE SOME DRYING
COMING IN FROM THE EAST. GIVEN THIS...THERE IS A HIGHER RISK OF
SEVERE DOWNBURST WINDS WITH LOCALIZED VERY HEAVY RAIN TO THE EAST OF
TUCSON TODAY...WITH AN HIGHER RISK OF MORE WIDESPREAD VERY HEAVY
RAINFALL WEST OF TUCSON. THUNDERSTORM ACTIVITY WILL BEGIN LATER THIS
AFTERNOON IN THE EASTERN MOUNTAINS...PUSH INTO THE VALLEYS BY LATE
AFTERNOON AND THEN PUSH WEST INTO THE LOWER DESERTS BY EARLY THIS
EVENING. STORM MOTION WILL BE TO THE WEST NORTHWEST AT 15 MPH TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY ACROSS SOUTHEAST ARIZONA WILL SLOWLY DECREASE
THIS WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH CENTER MOVES
FURTHER SOUTH...CUTTING OFF THE MOISTURE SUPPLY FROM THE SOUTH AND
SOUTHEAST. HOWEVER...ENOUGH MOISTURE WILL STILL REMAIN IN PLACE FOR
ISOLATED TO SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:47 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 15, 7:03 PM MSTSevere Thunderstorm WarningTWCGraham42 min
Jul 15, 8:32 PM MSTSevere Thunderstorm WarningTWCCochise58 min
Jul 16, 12:45 AM MSTFlash Flood WarningTWCSanta Cruz60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.